June 2015
Volume 56, Issue 7
Free
ARVO Annual Meeting Abstract  |   June 2015
Dissociations of fluocinolone acetonide implants in the MUST study
Author Affiliations & Notes
  • Jennifer E Thorne
    Ophthalmology, Johns Hopkins Wilmer Eye Inst, Baltimore, MD
    Johns Hopkins School of Public Health, Baltimore, MD
  • Elizabeth Sugar
    Johns Hopkins School of Public Health, Baltimore, MD
  • Alyce Burke
    Johns Hopkins School of Public Health, Baltimore, MD
  • Albert T Vitale
    Ophthalmology, Moran Eye Institute, Salt Lake City, UT
  • Douglas A Jabs
    Johns Hopkins School of Public Health, Baltimore, MD
    Ophthalmology, Icahn School of Medicine at Mount Sinai, New York City, NY
  • Janet T. Holbrook
    Johns Hopkins School of Public Health, Baltimore, MD
  • Footnotes
    Commercial Relationships Jennifer Thorne, AbbVie (C), XOMA (C); Elizabeth Sugar, None; Alyce Burke, None; Albert Vitale, None; Douglas Jabs, Applied Genetics Technologies Corp (S), Novartis (S), Santen Pharmaceutical (C); Janet Holbrook, None
  • Footnotes
    Support None
Investigative Ophthalmology & Visual Science June 2015, Vol.56, 3108. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Jennifer E Thorne, Elizabeth Sugar, Alyce Burke, Albert T Vitale, Douglas A Jabs, Janet T. Holbrook, ; Dissociations of fluocinolone acetonide implants in the MUST study. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):3108.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: To describe the types and risks of fluocinolone acetonide (FA) implant dissociation in the Multicenter Uveitis Steroid Treatment (MUST) Trial and Follow-up Study.

Methods: We reviewed data from MUST Trial and Follow-up Study collected from December 2005 through November 2014 on the first implant for eyes that received FA implants as treatment for non-infectious uveitis in MUST. Dissociation was defined as FA pellet separation from its strut. Each case of dissociation was reviewed by the MUST Safety Officer.

Results: A total of 250 eyes (146 patients) had at least one FA implant placed; the median follow-up from implantation was 5.8 years (interquartile range: 4.4-6.4). Twenty dissociations were reported for 17 individuals, three had dissociations in both eyes. Nine dissociations occurred spontaneously (identified by patient symptoms or clinical examination) and all involved a dislocated pellet. The 5-year cumulative risk of a spontaneous dissociation was 0.6% (95% confidence interval: 0-1.7%) with the earliest event occurring 4.8 years after placement. Eleven dissociations were related to an implant removal surgery (noted or occurred during surgery without prior symptoms). 31% of 36 eyes undergoing removal surgeries for the first implant had dissociated drug pellets. Time from placement to surgery was higher for the surgeries associated with dissociation as compared those not associated to dissociation (5.4 vs 3.4 years, p < 0.001).

Conclusions: Dissociation is a known risk factor for FA implants. In MUST, spontaneous dissociations occurred infrequently, with a cumulative 5-year risk less than 1%. The fraction of surgeries with an associated dissociation was lower in MUST than previously observed (31% vs 40%1), with implant duration again a risk factor.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×